advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Glen Burnie, Maryland, USA:

My granddaughter was sick yesterday. We took her to the hospital due to her vomiting five times. She was refusing to drink or eat anything, and complained of her stomach hurting. She and her Mom and Dad had gone to party the night before, and she had eaten very little of what was served. She is a very picky eater. She awoke in the morning upchucking, and in general not feeling good. Her color was pale and she was listless. There was no fever. I could kick myself for not suggesting to check her ketones--but this is the first time she has been sick since her diagnosis.

At the hospital, the first thing they did was check her ketones--they were very high. She was put on an IV drip for 1 1/2 hours, her color came back and she was feeling better. We then gave her diet Sprite to drink. She kept that down. After another 1/2 hour, we gave her a juicy juice box and some popcorn. She ate like she was starving. I took a blood glucose reading, and she was 51 mg/dl [2.8 mmol/L]. After a total of two hours on the IV drip the hospital decided she was okay to go home and advised us to feed her slowly, not to gorge. She doesn't like to eat anyway, so that was no problem. They also said she probably had a virus which started the vomiting.

Could the high ketones cause the vomiting and stomach to hurt, due to not enough food being taken in the day before, and insulin still being given? Her Mom tends to let her eat whatever she wants, and then guesses at how much insulin to give. I like to measure, and know exactly what she eats, and then adjust her insulin to the scale which we use. She is on a sliding scale. From now on, I will know to check ketones when she is not feeling well.

What can we do in the event the ketones are high when she is sick? What is the course of treatment? We see her endo in about two weeks. And he did call the hospital and speak to her Mom about what the hospital did. He was concerned that he did not received a phone call from his answering service--but Mom decided to go to hospital instead.

Answer:

Vomiting and abdominal pain are very characteristic of diabetic ketoacidosis. To some extent the cause may be due to the underlying hyperventilation; but also the effect of acidosis on the central nervous system must play a role. One way for you to review what needs to be done if this recurs is to read Diabetes and Blood Sugar Control and Ketones and Acidosis. The text can be downloaded without any charge.

The issue of getting the best possible control of blood sugar and avoiding both ketoacidosis and hypoglycemia is very important and your granddaughters's parents need to go aver this with the Pediatric Endocrinologist. Nowadays most children are either on a pump or on a regimen of glargine insulin (Lantus) for basal needs and Humalog or NovoLog short acting insulin that is given after every meal with the dose calibrated to the premeal blood sugar and the amount of 'carbs' actually consumed.

DOB

DTQ-20040102110634
Original posting 25 Jan 2004
Posted to Aches and Pains and Hyperglycemia and DKA

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:54
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.